Increased blood pressure is not a typical side effect of diphenhydramine, a first-generation antihistamine that lowers the effects of histamines in your body. However, in rare cases, the drug may cause hypotension, or decreased blood pressure. This side effect is most likely to occur in people who are over the age of 60.

First-generation antihistamines like diphenhydramine are generally considered safe in healthy adults and unlikely to raise blood pressure when taken alone. But because diphenhydramine has an atropine-like action, it may lower your blood pressure, and caution should be taken if you have hypertension (high blood pressure) and take medication. If you are taking a prescription medication to lower your blood pressure, diphenhydramine may compound its effects, so be sure to consult with your doctor or pharmacist before taking diphenhydramine.

Also, when combined with a decongestant such as pseudoephedrine or phenylephrine, increased blood pressure is likely to occur, and caution should be taken by people with hypertension when using such products.

Diphenhydramine is typically used to treat:

  • Allergies
  • Itching/hives
  • Vertigo
  • Motion sickness
  • Nausea
  • Insomnia
  • Involuntary muscle contractions

There are more than 20 brand name options, including, among others:

  • Banophen
  • Benadryl
  • Benadryl Allergy
  • Dytan

The medication can be administered by mouth (tablet, capsule or oral suspension) or by intramuscular or intravenous injection.

Source link